welcome redditors!to snoo-finity ... and beyond!
Welcome to cmun777's page.
Contributor score: 2
School:


Comments ...

 +0  (nbme24#1)

I think the key on this question is recognizing how much "most time-efficient" jumps out in the question stem - a pretty unique thing to be specifically asking. Going off that and the fact they want to look at exposure -> outcome, by far the fastest approach would be to find people who currently have the dz in question and then just ask them if they have a previous exposure aka case-control.





Subcomments ...

Can someone explain why the answer couldn’t be phenylalanine?

donutsnduodenums  The kid has albinism, which is due to decreased tyrosinase activity. If he has a problem metabolizing Phenylalanine, he would be presenting with the PKU sx like intellectual disability, musty body odor, etc., in addition to his fair complexion. +5  
zelderonmorningstar  I see, so if it was PKU he wouldn’t just be presenting for a routine examination. It would be one of those “oh crap what’s wrong with my baby” ones. +5  
wowo  FA2019 p83 +  
nbme4unme  Just a note that UWorld says phenylketonuria patients ALSO have albinism, it's just that the neuro sx and musty order are giveaways. +2  
pathogen7  Technically, albinism is a problem processing DOPA, and not tyrosine, no? I always associated "tyrosine processing defect" with ochronosis, which is why I didn't choose tyrosine. Guess I'm wrong. +  
cmun777  @pathogen7 you're not wrong it is specifically DOPA but would any of the other answer choices make any sense over tyrosine? +  


submitted by neonem(371),

This patient isn't hypoventilating, they're HYPERventilating, hence the PCO2 < 40 mm Hg.

Let's walk it backwards: They are hyperventilating to compensate for the metabolic acidosis caused by widespread hypoxia. Hyperventilating allows you to blow off more CO2.

Why are they hypoxic? The person is hypoxic due to inflammation and acute respiratory distress syndrome from the pneumonia. All the cytokines from the inflammatory cells cause increased pulmonary capillary leakage, which blocks up the alveolar membrane so that O2 can't get through to the blood.

Why do they have metabolic acidosis in the first place? No oxygen --> no electron transport chain and no TCA --> lactic acidosis.

diabetes  no pneumonia it is UTI +1  
makinallkindzofgainz  The infection from the UTI spread to her lungs +  
makinallkindzofgainz  this is essentially urosepsis, one of the leading causes of sepsis +  
cmun777  UTI -> Sepsis -> ARDS (exudative pathophysiology d/t increased pulmonary vasc permeability) +1  


submitted by sahusema(73),

The question says GASTRIC varices, not ESOPHAGEAL varices. My stupid brain. Plus I'm assuming left gastroepiploic would be a correct answer if it was listed.

cmun777  While L gastroepiploic would make more sense than the other answers, considering it has an anastomosis (and therefore an outlet for the increased blood) I think it would have much less risk of varices/bleeding than the short gastric would +  


submitted by hungrybox(433),

Hydrochlorothiazide is a thiazide diuretic => thiazide diuretics are associated with hypokalemia.

What other diuretics are associated with hypokalemia? Loop diuretics.

Why?

Inhibition of Na+ reabsorption occurs in both loop diuretics (inhibit NKCC cotransporter) and thiazide diuretics (inhibit NaCl cortransporter). All of this increased Na+ increases Aldosterone activity.

Relevant to this problem, Aldosterone upregulates expression of the Na+/K+ ATP antiporter (reabsorb Na+ into body, expel K+ into lumen). This results in hypokalemia in the body.

Hang on, there's more high yield info!

Aldosterone does one other important thing - activation of a H+ channel that expels H+ into the lumen.

So, given that this patient has hypokalemia, you know there is upregulation of Aldosterone. Do you think her pH would be high, or low? Exactly, it would be high because inc. Aldosterone => inc. H+ expelled into the lumen => metabolic akalosis.

Now you understand why both loop diuretics and thiazide diuretics can cause what's called "hypokalemic metabolic alkalosis."

hungrybox  jesus this answer was probably too long i'm sorry +1  
meningitis  I disagree. It's the complete thought process needed for many Thiazide/Loop question that can be thrown. Thanks. +8  
amirmullick3  This is what NBME should be providing with each question's correct answer! Thanks hungrybox! +  
amirmullick3  @hungrybox did you mean "All of this DECREASED Na increases aldosterone activity."? +1  
pg32  Anyone care to explain why she feels she has, "lost [her] pep"? Is that due to the hypokalemia? Or hypercalcemia caused by the thiazides? +  
cmun777  @madojo @pg32 I assumed between her hypokalemia (which can cause weakness/fatigue) and possible contraction alkalosis those were the most likely causes for the "lost her pep" comment. I think if they wanted to indicate hypercalcemia to differentiate if loop diuretics were also in the answer choices they would certainly give more context for hypercalcemia sx +  


submitted by cantaloupe5(55),

Recurrent kidney stones should include hyperparathyroidism on your differential, couple that with gastrinoma and you’re looking at MEN 1. Lipomas are also associated with MEN 1.

sympathetikey  Yeah, I probably should have went with that. Just got thrown off, since I know that usually the serum calcium levels for someone with Calcium kidney stones is normal. +  
snoochi95  i understand the link to MEN 1, but why are we checking the calcium level? +  
cmun777  I feel like it's important to get a baseline of where the calcium is at for two reasons: 1. if the patient does indeed have MEN 1 it would be good to know if she has high calcium levels and possible Parathyroid etiology 2. You're putting the patient on a PPI which are known to decrease calcium levels and increase risk of osteoporosis for both these possible factors/concerns it would be good to see where calcium is currently at +2  


submitted by hayayah(603),

Catheter placement:

https://aneskey.com/wp-content/uploads/2016/08/image00804.jpeg

Recall that the lung apex extends above the first rib.

hungrybox  His expression is so blissful. U can tell they're shootin up some full u-opioid agonist codeine type of shit and not some shitty partial u-opioid agonist buprenorphine type of shit or some shit like loperamide that doesn't even act on the CNS +16  
rerdwins  even better, if you recall that the esophagus is RETROperitoneal ( its in like half the answer choices). hence, to get to it you have to go WAAYYYYY deep ( like rick and morty smuggling shit). after that, the lung option makes the most sense. +8  
hello  Also, pulmonary artery is way too far away to be damaged by internal jugular vein catherization. +  
makinallkindzofgainz  @hungrybox my mans just slipped in 3 high yield facts within a joke +  
makinallkindzofgainz  @hayayah, I have an issue with that picture unless I'm missing something. In every other source I have, the internal jugular vein lies LATERAL to the common carotid artery. The picture you provided shows the internal jugular veins medial to the common carotid artery. +1  
cmun777  Look at the other side... I think it must be the manipulation of turning the head to the opposite side that better exposes the jugular for catheterization purposes +  


submitted by neonem(371),

Major risk factor for aortic dissection is hypertension, and in this case might be due to cocaine use, which causes marked hypertension. Dissections cause a tear in the tunica intima -- blood can flow backwards into the pericardium and cause tamponade. This manifests as crackles in the lung due to poor left ventricular function (filling/diastolic problem due to compression).

forerofore  there is another clue, the man has diminished pulses in just one arm, which means that the left subclavian artery must be involved somehow, and an aortic dissection would be the best answer explaining this. +5  
temmy  please why is there where a diastolic mumur? +1  
whoissaad  @temmy Aortic dissection especially near the root of aorta can lead to dilatation of the aortic valves, which can lead to Aortic regurgitation (diastoic murmur at left sternal border) +6  
garibay92  Does anyone know why is this patient's tepmerature elevated? +1  
ratadecalle  @garibay92, not important for this question I think but cocaine can cause malignant hyperthermia +1  
almondbreeze  judging by his heart murmur, he probably has marfan syndrome. that's the only place where FA talks about dissecting aneurysm +  
almondbreeze  he's only 28 - another clue for marfan? +  
turtlepenlight  did anyone else think it was weird his only sx was SOB? I always think of radiating pain as being a good clue for dissection +1  
cmun777  @almondbreeze his heart murmur is at the LSB (aortic regurg) and not consistent with MVP plus no other sx/indication of Marfan. I think the only association of RF you should think about in this question is the cocaine use and consequent HTN. +1  
ibestalkinyo  @turtlepenlight I agree. I chose another answer because I was like, there's no way this guy doesn't hurt if he's got a dissection. +